Minnesota, 2025

Flash Flood in Minnesota, July 18 to 19, 2025

July 18 to 19, 2025 · NWS MPX · 1 event in 1 county or zone

A slow moving line of storms produced heavy rainfall across portions of southern Minnesota, especially over Blue Earth County. 5 hours with rainfall rates exceeding 2 inches per hour at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$835,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A slow moving line of storms produced heavy rainfall across portions of southern Minnesota, especially over Blue Earth County. Widespread rain persisted for about 1.5 to 2.5 hours with rainfall rates exceeding 2 inches per hour at times. The rain began just before midnight on the 18th and continued into the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 18, 7:39 PM CST, 3 hours 21 minutes earlier. Its key messages:

  • Thunderstorms to develop over western MN late this afternoon & move south & east into SE MN into W WI tonight into early Saturday.
  • Slight Risk (Level 2 of 5) for severe thunderstorms over southwest MN and a Marginal Risk (Level 1 of 5) over the rest of central-southern MN tonight into early Saturday.
  • Mostly dry weekend with seasonable temperatures.
  • Heat & humidity return next week with multiple low chances for showers/thunderstorms through mid-week.
Area forecast discussion, Jul 18, 7:39 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
839 PM CDT Fri Jul 18 2025

.KEY MESSAGES...

- Thunderstorms to develop over western MN late this afternoon & move
  south & east into SE MN into W WI tonight into early
  Saturday.

- Slight Risk (Level 2 of 5) for severe thunderstorms over
  southwest MN and a Marginal Risk (Level 1 of 5) over the rest
  of central-southern MN tonight into early Saturday.

- Mostly dry weekend with seasonable temperatures.

- Heat & humidity return next week with multiple low chances for
  showers/thunderstorms through mid-week.

&&

.UPDATE...
Issued at 835 PM CDT Fri Jul 18 2025

Our focus this evening is on the cluster of thunderstorms that
is located across western MN. While CAM guidance has displayed
the general theme over the last several runs, there have been
notable differences in how long robust convection will last
into the evening. SPC mesoanalysis reveals a gradient of ~1500+
J/kg of CAPE extending from western central MN to the SE towards
Martin/Faribault county, in tandem with ~50 knots of effective
shear. It appears likely that the ongoing convection will have
a tendency to follow this gradient to the southeast over the
coming hours, which will be the main focus for additional
instances of severe weather. A new Severe Thunderstorm Watch
was issued for counties along and south of the Minnesota River,
where the threat for damaging winds and large hail is the
greatest. While showers and thunderstorms remain possible across
eastern MN (TC Metro) and western WI, capping depicted on the
00z MPX RAOB should inhibit a greater threat of severe weather
with eastern extent.

&&

.DISCUSSION...
Issued at 249 PM CDT Fri Jul 18 2025

TODAY & TONIGHT... southerly surface winds have brought in slightly
warmer and more humid air across the region, in particular southwest
Minnesota. Dew point temperatures have climbed into the upper 60s to
lower 70s across SW MN - enough to support modest instability -
while they remain in the mid-upper 50s across the east-central MN &
western WI. Forecast soundings across W MN highlight favorable shear
aloft with low level winds are out of the southwest, and 500mb winds
will be out of the west. This will lead to a favorable wind shear
profile for thunderstorms, but the limiting factor will be
instability. The best instability will be south and west of the
Minnesota River Valley, and the gradient roughly sets up from Lac
Que Parle southeast to Albert Lea, should act as a channel for any
convection this evening. Timing should be after 5pm across W MN and
8 to 10 PM for SC. Additional "non-severe" TS should develop once
the LLJ ramps up after sunset. These storms should provide moderate
rain rates & a few rumbles of thunder. PW values will be higher than
normal and that could lead to some brief bursts of heavier rain
rates this evening. The latest trend has cut down QPF amounts across
C MN into the Twin Cities and through W WI while raising amounts
along & S of the MN River Valley. Highest amounts could breach 2" if
training becomes an issue. This could lead to some isolated cases of
flash flooding across SW/S MN. Eventually the showers and
thunderstorms will move off to the southeast late tonight and early
Saturday.

SATURDAY THROUGH FRIDAY... A brief break from activity as a high
pressure builds across the Great Lakes, leading to northeast winds
across the region for Saturday & Sunday. This should bring dry
conditions for most, along with comfortable temperatures & lower
humidity. Looking ahead, instability begins to build back into the
region on Sunday as the stationary front starts to lift northward,
leading to chances for thunderstorms Sunday night into Monday. A
Tuesday will need to be monitored for potential severe threat as a
negatively tilted shortwave moves across the Upper Midwest. The
combination of instability & favorable shear could lead to a
more legitimate severe weather set up if things can align
(timing/forcing/etc). Otherwise, additional chances exist
through Friday as guidance offers a more textbook Ring of Fire-
type pattern.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 617 PM CDT Fri Jul 18 2025

A cluster of showers and thunderstorms is currently developing
in eastern SD and southwestern MN. This activity will slowly
travel east-southeast through this evening with additional
clusters of storms likely developing along the approaching
southwest to northeast cold front. Have included TEMPOs for
-TSRA for most of our MN terminals, with the strongest storms
 expected across southern MN (RWF and MKT). Here, convective
 wind gusts could reach 35 knots with conditions dropping to IFR
 due to heavy rainfall. Farther east, have maintained PROB30s
 for precip as CAMs are less certain about storm coverage during
 tonight. As the cold front passes through, IFR/LIFR is likely
 temps fall dropping cigs and reducing visibility. Conditions
 should slowly improve to MVFR and then eventually VFR during
 Saturday. Light south-southeasterly winds tonight will
 eventually turn to westerly and then northerly during Saturday
 after the frontal passage.

KMSP...Maintained PROB30 for -TSRA from 02-06Z tonight with
conditions potentially dropping to MVFR. Expecting IFR
conditions by 10Z Saturday as cigs fall after the frontal
passage. Improvement to MVFR looks likely by noon Saturday with
VFR by late afternoon. Winds of 5-10 knots will turn northerly
during Saturday morning and then northeasterly Saturday evening.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind SE 5-10 kts.
MON...Mainly VFR. Chc A.M. MVFR/SHRA. Wind SE 10 kts.
TUE...Mainly VFR. Chc MVFR/SHRA/TSRA. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

UPDATE...Strus
DISCUSSION...BPH
AVIATION...CTG
Hazardous weather outlook, Jul 18, 1:54 PM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
254 PM CDT Fri Jul 18 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
192000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
254 PM CDT Fri Jul 18 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms are expected starting this afternoon in
western MN then gradually shifting east into southern and eastern
MN into western WI this evening through tonight. A few storms may
be severe, particularly in southwestern MN. The main hazards are
large hail and damaging winds, but a tornado or two cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Increasing heat and humidity will return starting Tuesday and
lasting for much of next week, including heat index values
returning to the lower 90s.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening across SW
MN.

In the hours before

Local storm report, Jul 18, 8:39 PM CST, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
939 PM CDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     Hail             St. Augusta             45.48N 94.16W
07/18/2025  M1.00 Inch       Stearns            MN   Trained Spotter

&&

TDH
Local storm report, Jul 18, 8:43 PM CST, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
943 PM CDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     Hail             4 N Eden Valley         45.38N 94.54W
07/18/2025  M1.75 Inch       Stearns            MN   Trained Spotter

&&

TDH
Special weather statement, Jul 18, 8:50 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
950 PM CDT Fri Jul 18 2025

MNZ073-190345-
Redwood MN-
950 PM CDT Fri Jul 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN REDWOOD COUNTY
UNTIL 1045 PM CDT...

At 950 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Walnut Grove, or 30 miles southwest of Redwood
Falls, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Walnut Grove and Revere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4440 9559 4430 9527 4420 9539 4420 9559
TIME...MOT...LOC 0250Z 300DEG 13KT 4430 9562

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CTG
Local storm report, Jul 18, 9:55 PM CST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1055 PM CDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     Funnel Cloud     Revere                  44.22N 95.36W
07/18/2025                   Redwood            MN   Trained Spotter

            Trained spotter reports rotating wall cloud
            with a brief funnel cloud.

&&

Strus
Special weather statement, Jul 18, 10:08 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1108 PM CDT Fri Jul 18 2025

WIZ014-015-190445-
Barron WI-Polk WI-
1108 PM CDT Fri Jul 18 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN BARRON AND SOUTHEASTERN
POLK COUNTIES UNTIL 1145 PM CDT...

At 1108 PM CDT, Doppler radar was tracking a strong thunderstorm
near Balsam Lake, or 32 miles west of Rice Lake, moving east at 40
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Amery, Cumberland, Clear Lake, Turtle Lake, Balsam Lake, Centuria,
  Milltown, Almena, Clayton, Star Prairie, Prairie Farm, Arland,
  Joel, Range, Reeve, Deronda, Comstock, Wanderoos and Cumberland
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4521 9257 4554 9256 4558 9195 4521 9194
TIME...MOT...LOC 0408Z 260DEG 34KT 4541 9239

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Strus
Special weather statement, Jul 18, 10:55 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1155 PM CDT Fri Jul 18 2025

MNZ082-083-091-190600-
Martin MN-Blue Earth MN-Watonwan MN-
1155 PM CDT Fri Jul 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BLUE EARTH...
NORTHERN MARTIN AND WATONWAN COUNTIES UNTIL 1 AM CDT...

At 1155 PM CDT, Doppler radar was tracking a strong thunderstorm
near Butterfield, or 28 miles southwest of New Ulm, moving southeast
at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Fairmont, St. James, Truman, Trimont, Butterfield, Vernon Center,
  Lewisville, South Branch, Northrop, Ormsby, Darfur, Odin, St James
  Airport, Echols, Grogan and Sveadahl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4411 9485 4397 9417 4361 9449 4386 9486
      4411 9486
TIME...MOT...LOC 0455Z 295DEG 24KT 4401 9484

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CTG

The radar

The Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Blue Earth

When
July 18, 11:00 PM CST to July 19, 2:00 AM CST
Where
Blue Earth County, 4.03 mi NNE of Minnesota Lake to 4.77 mi WSW of Garden City
Cause
Heavy Rain
Property damage
$835,000
Reported by
Emergency Manager
Coordinates
43.903, -93.816

Delayed report of widespread damage to public infrastructure throughout portions of Blue Earth County due to heavy rainfall and flooding. There was damage to several roads, culverts, and trails, as well as severe erosion to bridge R0410.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287178.